Doctors Lounge - Neurology AnswersBack to Neurology Answers List
Date of last update: 10/04/2017.
Forum Name: Neurology Topics
|sootylarose - Wed Nov 11, 2009 6:17 pm||
Following a car crash 3 yrs ago I have have suffered from chronic neuropathic pain on left side of head, in my left arm, under my left shoulder blade, left ribcage and left side of back area between the ribcage and pelvis. I also suffer from strong muscular spasms and stiffness when I try to do small amounts of exercise or when my body is placed in a position that causes more pain. I have also been diagnosed with post traumatic stress syndrome. I was also diagnosed with BVVP 1.5 years after the crash but these symptons have since improved. A brain MRi & EEG [during which I had an episode of very strong & painful muscular spams , uncontrollable shaking & tremors, loss of co-ordination, and during one such episode I couldn't speak] came back normal. Are there any other possible reasons for these muscular spasms & stiffness? Are these symptoms common following such injuries.
|Dr.M.Aroon kamath - Wed Jul 14, 2010 6:05 am||
It is possible that the episode of spasms that you are referring to could have been features of a condition known as "Paroxysmal autonomic instability with dystonia" (PAID).
PAID appears to be a distinctive syndrome following severe brain injury (regardless of the etiology). This is also known by various other names, common ones being "sympathetic storming" amd "autonomic storms".
Clinical features: intermittent agitation, hyperthermia, hypertension, tachycardia, tachypnea, diaphoresis, hypertonia and extensor posturing.
Usually episodic, early manifestations occur first in the intensive care settings but, may persist into the rehabilitation phase for weeks to months following head injury.
This condition may mimic other conditions such as the neuroleptic-malignant syndrome, malignant hyperthermia or most often, simple agitation.
Triggers: onset of episodes frequently coincides with weaning of patients off of certain medications or with the discontinuation of these medications.Other triggers include, repositioning, suctioning, environmental sensory stimulation(alarms,equipment noises), or fever.This may or may not have anything to do with your present symptoms. You need to consult your neurosurgeon or a neurologist for expert advice.
|| Check a doctor's response to similar questions|
Are you a Doctor, Pharmacist, PA or a Nurse?
Join the Doctors Lounge online medical community
Editorial activities: Publish, peer review, edit online articles.